Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 16, NWS Quad Cities, IA

April 30, 1997Cedar County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 30, 1997, 1:51 PM CDT for Cedar County, Iowa. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 30, 1997, 1:51 PM CDT (18:51 UTC)
Expired
Apr 30, 1997, 2:25 PM CDT
In force
34 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Cedar County, IA

The radar

The Quad Cities radar (KDVN), 49 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 2:00 PM CDTHail 1Tipton, IA
Apr 30, 2:12 PM CDTHail 1Clarence, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 12:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 301852 RRA
SVRMLI
IAC031-301925-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
151 PM CDT WED APR 30 1997

* SEVERE THUNDERSTORM WARNING FOR
  CEDAR COUNTY - EAST CENTRAL IOWA

* UNTIL 225 PM CDT
 
* SOME LOCATIONS AFFECTED

  ROCHESTER
  LIME CITY
  TIPTON

* AT 151 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
  NORTHEAST OF WEST BRANCH OR 31 MILES WEST OF THE QUAD CITIES
  MOVING NJORTHEAST AT 45 MPH.

* THE STORM WILL BE NEAR TIPTON BY 205 PM CDT.

THIS IS A DANGEROUS STORM, WITH LARGE HAIL.  DO NOT GO OUTDOORS.

 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.


MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 10:46 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 30, 10:46 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 AM CDT WED APR 30 1997

HAVE UPDATED BOTH IA/IL ZONES TO FINE TUNE SOME ITEMS BASED ON THE
ANTICIPATED SEVERE THREAT AND THE LOCATIDON OF THE SURFACE WARM FRONT.
LOOKS LIKE THE GREATEST CHANCE FOR SEVERE ACTIVITY IN OUR CWA IS ACROSS
SOUTHEAST IA/WEST-CENTRAL IL WHERE ADAP SUGGESTS SURFACE TRIPLE POINT
WILL MOVE.

WOLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:26 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson, Jones49 min
Apr 30, 3:16 PM CDTTornado WarningDVNCedar, Clinton34 min
Apr 30, 3:20 PM CDTTornado WarningDVNScott50 min
Apr 30, 3:23 PM CDTTornado WarningDVNMuscatine47 min
Apr 30, 3:45 PM CDTTornado WarningDVNClinton50 min
Apr 30, 4:08 PM CDTTornado WarningDVNJackson47 min
Apr 30, 4:46 PM CDTTornado WarningDVNClinton34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.